Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2000, 4:42 PM CDT for Pecos County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 18, 2000, 4:42 PM CDT (21:42 UTC)
- Expired
- Apr 18, 2000, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:00 PM CDT | Hail 1 | Bakersfield, TX | Storm moving slowly through northeastern Pecos County turned to southeast passing over FM 11 where this event occurred. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 182144 SVRMAF TXC371-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 442 PM CDT TUE APR 18 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PECOS COUNTY IN TEXAS * UNTIL 515 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR GIRVIN...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... GIRVIN. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE THUNDERSTORMS ARE OCCURRING OR IMMINENT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH...HAILSTONES THE SIZE OF DIMES OR LARGER...OR BOTH. LAT...LON 3107 10257 3094 10242 3100 10219 3107 10239
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT TUE APR 18 2000 THE UPPER TROUGH CURRENTLY OVER THE GREAT BASIN WILL MOVE INTO THE CENTRAL PLAINS TOMORROW. THIS TROUGH IS BECOMING NEGATIVELY TILTED AS A STRONG 90-100KT JET ROTATES AROUND THE BASE OF THIS TROUGH ACROSS NEW MEXICO AND WEST TEXAS OVERNIGHT. SURFACE DRYLINE HAS PUSHED EAST THIS AFTERNOON TO ALONG A SANDERSON-BIG SPRING-SNYDER LINE. AS THE STRONGER UPPER WINDS APPROACH THE AREA...MARKED SURFACE PRESSURE FALLS HAVE BEEN NOTED THIS AFTERNOON ACROSS EASTERN COLORADO AND NEW MEXICO. THUS WILL MAINTAIN HIGH WIND WARNING CURRENTLY IN EFFECT FOR THE GUADALUPE PASS THROUGH AT LEAST THIS EVENING. CAP DUE TO WARM MID LEVEL TEMPS REMAINS STRONG. BUT WITH CURRENTLY WEAK MOISTURE CONVERGENCE PERHAPS STRENGTHENING THIS EVENING...ANY STORMS THAT DO DEVELOP...EAST OF MAF...MAY BECOME SEVERE DUE TO LAPSE RATES OF 8C/KM ALOFT...LIS OF -5 TO -7...AND CAPES TO 3000 J/KG PER LATEST SATELLITE DERIVED PRODUCTS. DRYLINE TO RETREAT WESTWARD OVERNIGHT TO ALONG THE TX/NM BORDER BEFORE SURGING EAST INTO CENTRAL TEXAS BY WEDNESDAY AFTERNOON. ANOTHER BREEZY TO WINDY DAY TOMORROW AS REAR PORTION OF UPPER JET PASSES ACROSS WEST TEXAS...WINDS DIMINISHING LATE IN THE DAY WITH THE PASSAGE OF THE DRY PACIFIC FRONT. NEXT UPPER LOW TO MOVE THROUGH NEW MEXICO SATURDAY OR SUNDAY. MORE LIKELY ANOTHER WIND EVENT THAN A CHANCE OF POPS FOR WEST TEXAS BASED ON CURRENT TRACK. MAF 60/87/53/84 1000 LSA 55/83/51/81 -000 E41 60/86/55/82 2-00 6R6 65/91/54/86 1000 MRF 45/79/40/81 0000 CNM 56/85/51/85 0000 .MAF... TX...HIGH WIND WARNING GOUADALUPE MNTS TONIGHT...TXZ258. NM...HIGH WIND WARNING GUADALUPE MNTS TONIGHT...NMZ027. RRF/01
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.